Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Taking medicine for high BP. Experiencing sudden sharp neck pain, chest tightness. Heart problem?

User rating for this question
Very Good
Answered by

Practicing since : 2009
Answered : 632 Questions
Heart trouble or anxiety? I'm a 29 year old male, 5' 7", 220 lbs. I have some generalized anxiety issues, but I am usually able to keep them under control. I also have high blood pressure and take medication for it (metoprolol and losartan).

This past week I have struggled with some unpleasant symptoms that I worry are more heart related than anxiety related. On Sunday night I had a sudden, sharp pain in the front right base of my neck while walking through a store, followed by aches the next few days on both sides of my neck. This was accompanied throughout the week by pain and tightness in both my chest and arms, which, though it's been a symptom of my anxiety, felt more acute than normal. My blood pressure is normally fairly well-controlled with my meds, but last night and tonight my systolic was up around 145.

This week I've started a new job, and I've been under a lot of stress at work. Money's been tight too, and I've had other issues that could have contributed to my stress load. I know I've been under a lot of extra stress lately, but I'm not sure how much it's contributed to my current symptoms. Should I see my doc about these symptoms, or keep on keeping on?
Posted Fri, 19 Apr 2013 in Hypertension and Heart Disease
Answered by Dr. Sundar Gnanavel 15 minutes later
Thanks for your query. I understand your trouble in differentiating anxiety and cardiac symptoms. Sometimes distinguishing is a challenge even to us. To compound the problem, stress not only precipitates anxiety symptoms but also cardiac problems as well as hypertension. Hence, though it appears stress-related i would suggest an ECG and a physician opinion rather than attributing the symptoms purely to an anxiety disorder. Do clarify further if required. Wish you good health.
Dr Sundar
Above answer was peer-reviewed by
Follow-up: Taking medicine for high BP. Experiencing sudden sharp neck pain, chest tightness. Heart problem? 50 minutes later
Thanks. Are there any good tips I can use to differentiate between the two?
Answered by Dr. Sundar Gnanavel 29 minutes later
The usual differentiating factors are anxiety related symptoms would be non specific involving multiple bodily systems simultaneously like palpitations, tremors, increased sense of urination etc while cardiac symptoms would be of specific pattern involving only chest pain that may radiate to shoulders/axilla, sweating and palpitations without involving other bodily systems. However, definitive differentiation as i mentioned would require an ECG.
Dr Sundar
Above answer was peer-reviewed by
Follow-up: Taking medicine for high BP. Experiencing sudden sharp neck pain, chest tightness. Heart problem? 13 minutes later
Thank you. I appreciate your input. Is the neck pain a usual symptom of anxiety? I'm used to random aches and pain in my chest and arms as the result of my anxiety, but this would be a first for neck pain.
Answered by Dr. Sundar Gnanavel 9 hours later
Yes neck pain could indeed be a manifestation of anxiety symptoms due to continous nervous discharge and sustained contraction of neck muscles. It is a common symptom in anxiety disorders.
Dr Sundar
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor